• You're all caught up!

Can High Blood Pressure Cause Red Eyes?

author image Adam Cloe
Adam Cloe has been published in various scientific journals, including the "Journal of Biochemistry." He is currently a pathology resident at the University of Chicago. Cloe holds a Bachelor of Arts in biochemistry from Boston University, a M.D. from the University of Chicago and a Ph.D. in pathology from the University of Chicago.
Can High Blood Pressure Cause Red Eyes?
Can High Blood Pressure Cause Red Eyes? Photo Credit Comstock/Comstock/Getty Images

High Blood Pressure

High blood pressure (also known as hypertension) is a medical condition that can cause a wide variety of side effects, including red eyes. There are two types of high blood pressure. One is called primary hypertension, in which the elevated blood pressure does not have any identifiable cause. According to the Mayo Clinic, this is the most common form of hypertension and accounts for approximately 90 percent of cases. The other type of hypertension is called secondary hypertension. This describes high blood pressure that is caused by some other underlying condition, such as kidney failure, an adrenal tumor or the use of certain medications, such as birth control pills or cold medication.

Hypertension and Red Eyes

When the blood pressure becomes too high, it causes strain on the blood vessels. Most of the blood vessels, especially the larger ones, have thick walls and can withstand this elevated pressure. The blood vessels in the eyes, however, are relatively thin. In response to this elevated blood pressure, these blood vessels will swell and ultimately break, causing small hemorrhages to develop in the eyes. Because the eye is filled with clear liquid, this will cause the hemorrhages to be visible, leading to the eyes appearing to be red. In addition, these small hemorrhages can impair vision and ultimately lead to blindness.

You Might Also Like

Medications and Red Eyes

Another way in which high blood pressure can lead to red eyes is through a less direct mechanism. Many patients, especially those with primary hypertension, take medication to help control their blood pressure. Some of these medications have their own side effects which, according to the American Heart Association, can lead to the eyes becoming red. One such medication is Hydralzine, which causes the blood vessels to expand, lowering the blood pressure throughout the body. One side effect of this medication is that the area around the eyes can swell, causing the eyes to become irritated and red. Also, because Hydralzine makes the blood vessels swell, the ones in the eye are more visible.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media